Alert archive / Colorado / Flash Flood Warnings in 2014

Flash Flood Warning 7, NWS Grand Junction, CO

July 25, 2014Mesa County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 25, 2014, 3:07 PM MDT for Mesa County, Colorado. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2014, 3:07 PM MDT (21:07 UTC)
Expired
Jul 25, 2014, 6:00 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

County Mesa County, CO

The radar

The Grand Junction radar (KGJX), 38 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 3:22 PM MDTFLASH FLOOD3 Sse Redlands, COLARGE CHANNEL OF WATER BETWEEN MONUMENT AND FALLEN ROCK ROAD. JUST BEGINNING TO FLOW
Jul 25, 3:30 PM MDTFLASH FLOOD2 S Redlands, CORECEIVED 1.6 INCHES TOTAL RAINFALL. SAW MANY WATERFALLS IN COLORADO MONUMENT...MOST EVER SEEN IN 14 YEARS.
Jul 25, 5:33 PM MDTHEAVY RAIN 1.542 Se Redlands, COSTORM TOTAL BETWEEN 130PM AND 330PM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.1 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2014-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2014-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-319 J/kg
Mixed-layer LCL
2216 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

720 
WGUS55 KGJT 252107
FFWGJT
COC077-260000-
/O.NEW.KGJT.FF.W.0007.140725T2107Z-140726T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
307 PM MDT FRI JUL 25 2014

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN MESA COUNTY IN WEST CENTRAL COLORADO...

* UNTIL 600 PM MDT
    
* AT 301 PM MDT...DOPPLER RADAR INDICATED A REPEATED THUNDERSTORMS 
  MOVING OVER THE AREA BETWEEN GLAD PARK AND THE COLORADO NATIONAL 
  MONUMENT AND PRODUCING HEAVY RAIN. FLASH FLOODING IS EXPECTED IN 
  AND NEAR THE STEEPER TERRAIN.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...COLORADO 
  NATIONAL MONUMENT ESPECIALLY THE EASTERN PORTION...NO THOROUGHFARE 
  CANYON...LUNCH LOOP BIKE TRAIL...HUNTER WASH AND TRAIL CANYON WASH.
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH. 

&&

LAT...LON 3900 10863 3898 10871 3900 10872 3905 10872
      3907 10863 3906 10860 3904 10858

$$
2 follow-up statements
809 
WGUS75 KGJT 252248
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
448 PM MDT FRI JUL 25 2014

COC077-260000-
/O.CON.KGJT.FF.W.0007.000000T0000Z-140726T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MESA CO-
448 PM MDT FRI JUL 25 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR
NORTHWESTERN MESA COUNTY...

AT 447 PM MDT...TRAINED WEATHER SPOTTERS REPORTED THUNDERSTORMS 
HAVING CAUSED FLASH FLOODING ACROSS THE WARNED AREA.  WHILE 
THUNDERSTORMS HAVE MOVED OFF TO THE EAST...SOME FLOODING MAY 
CONTINUE.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... GRAND 
JUNCTION AND REDLANDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH. 

&&

LAT...LON 3900 10863 3898 10871 3900 10872 3905 10872
      3907 10863 3906 10860 3904 10858

$$

TGR
927 
WGUS75 KGJT 252358
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
558 PM MDT FRI JUL 25 2014

COC077-260008-
/O.EXP.KGJT.FF.W.0007.000000T0000Z-140726T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MESA CO-
558 PM MDT FRI JUL 25 2014

...THE FLASH FLOOD WARNING FOR NORTHWESTERN MESA COUNTY WILL EXPIRE
AT 600 PM MDT...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT. PLEASE CONTINUE TO HEED ALL ROAD CLOSURES.

LAT...LON 3900 10863 3898 10871 3900 10872 3905 10872
      3907 10863 3906 10860 3904 10858

$$

TGR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 11:53 AM MDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 25, 11:53 AM MDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1153 AM MDT FRI JUL 25 2014

.UPDATE...
ISSUED AT 1024 AM MDT FRI JUL 25 2014

MADE MINOR ADJUSTMENTS TO POP FORECAST GRIDS FOR INCREASING CLOUD
TOPS OVER EAST CENTRAL UTAH. EXPECTING MORE ACTIVITY IN NORTHERN
COLORADO TODAY THAN YESTERDAY...BUT STILL EXPECTING THE SAN JUANS
TO BE BUSY THIS AFTERNOON DUE TO DAYTIME HEATING AND INSTABILITY.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 415 AM MDT FRI JUL 25 2014

MONSOONAL MOISTURE CONTINUES TO STREAM OVER THE FORECAST AREA
TODAY. PRECIPITABLE WATER REMAINS HIGH WITH VALUES EXCEEDING AN
INCH IN THE DESERT VALLEYS. ISOLATED NOCTURNAL STORMS PERSIST IN
THIS ENVIRONMENTAL...NO EXCEPTION THIS MORNING WITH AS A CLUSTER
OF CELLS MOVED ACROSS MOFFAT AND ROUTT COUNTY. A SMALLER CLUSTER
OF CELLS DEVELOPED OVER GRAND COUNTY IN UTAH AND CURRENTLY MOVING
INTO MESA COUNTY. RADAR IS PICKING UP SOME RETURNS ACROSS THE FAR
SOUTH...BUT NO LIGHTNING HAS BEEN OBSERVED.

MORE SHOWERS AND THUNDER IS EXPECTED TODAY WITH CELLS MOVING FROM
WSW TO ENE. CELL MOVEMENT IS FAST ENOUGH THAT THE CHANCE FOR ANY
PROLONGED HEAVY RAIN IS QUITE SMALL. HOWEVER THE STRONGEST CELLS
MAY MANAGE HEAVY RAINS TO CAUSE LOCALIZED MUD DEBRIS FLOWS AND
ROCK SLIDES IN THE STEEPEST TERRAIN.

ALONG THE WYOMING BORDER...THE THREAT OF CONVECTIVE STORMS DIMINISHES
AS A TRAILING SHORT WAVE ADVECTS DRIER MORE STABLE AIR FROM THE
WEST.

MOST CONVECTION WILL CONTINUE INTO THE EVENING HOURS BUT BY AROUND
9PM...STORMS AND SHOWERS WILL SLOWLY START DYING OFF. EVEN SO...A
FEW STRAY SHOWERS AND WEAK STORMS WILL PERSIST MUCH LIKE THURSDAY
NIGHT. AS HAS BEEN THE CASE LATELY...AREAS SOUTH OF I-70 REMAIN FAVORED
ESPECIALLY THE SAN JUANS. THE LOCATION OF THE HIGH PRESSURE ON
SATURDAY APPEARS TO PUSH MONSOONAL MOISTURE MORE INTO UTAH WHICH
ALSO SHOWS UP WITH FORECAST PWATS BEING A BIT LOWER THAN FRIDAY.
HOWEVER...PLENTY OF MOISTURE WILL REMAIN IN THE ATMOSPHERE FOR
ANOTHER ROUND OF CONVECTION TO FIRE WITH THE ROAN/TAVAPUTS...BOOKCLIFFS
AND AREAS SOUTH FAVORED YET AGAIN.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 415 AM MDT FRI JUL 25 2014

THE AREA OF HIGH PRESSURE WILL CONTINUE TO WOBBLE OVER SRN CO AND
NRN NM WITH MODELS HINTING AT A MORE DEFINITE PUSH OF MONSOONAL
MOISTURE TO OUR WEST. PWATS LOOK TO DROP TO ABOUT .8 INCHES
WHICH IS STILL ABOUT 120 PERCENT OF NORMAL. THAT BEING
SAID...MORE CONVECTION ON THE WAY THOUGH COVERAGE WILL BE LESS
THAN SEEN THE LAST FEW DAYS...FAVORING THE HIGHER TERRAIN.

MONDAY THROUGH THURSDAY...NO SIGNIFICANT PATTERN CHANGE AS THE
DESERT SOUTHWEST MONSOON STAYS ACTIVE. MEDIUM RANGE MODEL DO SHOW
EASTERLY WAVES THAT ROTATE AROUND THE HIGH PRESSURE CENTER...BUT
DIFFICULT TO FINE TUNE THESE DETAILS SEVERAL DAYS IN ADVANCE. THE
BROADBRUSH APPROACH IS THE BEST FORECAST...THIS CURRENT PATTERN
FAVORS AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS WITH LOCALIZED
HEAVY RAINS AND ISOLATED NOCTURNAL STORMS. AFTERNOON TEMPS WILL BE
NEAR AVERAGE...BUT NIGHTS WILL BE MILD/WARM AS NOCTURNAL BREEZES
PREVENT ANY PRONOUNCED COOLING.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1024 AM MDT FRI JUL 25 2014

ALL TAF SITES CAN EXPECT SHOWERS AND/OR THUNDERSTORMS IN THE
VICINITY THROUGH 04Z TONIGHT. THE MAIN THREAT FROM THUNDERSTORMS
ARE EXPECTED TO BE BRIEF HEAVY RAIN AND ERRATIC WIND GUSTS 30-40
KTS...WITH MVFR CIGS AND MOUNTAIN OBSCURATIONS POSSIBLE FROM
PASSING +SHRA/+TSRA. DECREASING -SHRA/-TSRA ARE EXPECTED AFTER 04Z
TONIGHT. AFTER A MORNING LULL...ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS WILL DEVELOP AFTER 18Z SAT AFTERNOON.

&&

.FIRE WEATHER...
ISSUED AT 415 AM MDT FRI JUL 25 2014

WINDS AND RH VALUES MAY BECOME NEAR CRITICAL FOR A FEW HOURS
THIS AFTERNOON IN THE LITTLE SNAKE FORECAST AREA OF NORTHWESTERN
COLORADO. AN UPPER LOW WILL TRACK OVER THE NORTHERN ROCKIES WILL
TIGHTEN THE UPPER GRADIENT AND BRING DRIER AIR OVER NORTHWESTERN
COLORADO. THE LOW WILL MOVE INTO THE NORTHERN PLAINS AND WINDS
WILL RELAX AGAIN ON SATURDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

UPDATE...JAM
SHORT TERM...PF/TGR
LONG TERM...TGR/PF
AVIATION...JAM
FIRE WEATHER...AS
Hazardous weather outlook, Jul 25, 6:01 AM MDT, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
601 AM MDT FRI JUL 25 2014

COZ001>014-017>023-UTZ022>025-027>029-261215-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
601 AM MDT FRI JUL 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
COLORADO...NORTHWEST COLORADO...SOUTH CENTRAL COLORADO...
SOUTHWEST COLORADO...WEST CENTRAL COLORADO...EAST CENTRAL UTAH...
NORTHEAST UTAH AND SOUTHEAST UTAH.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL EXPAND THIS MORNING OVER
SOUTHEAST UTAH AND WESTERN COLORADO... BECOMING NUMEROUS IN THE
WESTERN COLORADO HIGH COUNTRY. WETTING RAINS IS EXPECTED FOR MOST
MOUNTAIN SPOTS. IN THE VALLEYS...BRIEF HEAVY SHOWERS WILL
ACCOMPANY THE STRONGEST THUNDERSTORMS WITH LOCALIZED GUSTS OF 30
TO 40 MPH. FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING STRIKES
WILL ACCOMPANY THUNDERSTORMS.

LOCALIZED MUD DEBRIS FLOWS OR FALLING ROCKS WILL BE POSSIBLE IN
THOSE AREAS PRONE TO SUCH ACTIVITY...LIKE STEEP TERRAIN.

MOST STORM ACTIVITY WILL DIE DOWN BY MIDNIGHT...BUT ISOLATED
STORMS WILL LINGER THROUGH THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DRIER AIR MOVES IN FOR THE WEEKEND WITH A DOWNTURN IN STORM
ACTIVITY. STORMS WILL STILL DEVELOP EACH AFTERNOON BUT MAINLY BE
ANCHORED TO THE HIGHER TERRAIN.

SUNDAY THROUGH THURSDAY...EXPECT SCATTERED AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS...PRIMARILY OVER THE MOUNTAINS...EACH
DAY. A FEW STORMS WILL DRIFT OFF THE MOUNTAINS LATE IN THE DAY AND
PRODUCE GUSTY WINDS AND BRIEF SHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 25, 2:36 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
236 PM MDT FRI JUL 25 2014

COZ006-017-252100-
UNCOMPAHGRE PLATEAU/DALLAS DIVIDE CO-GRAND VALLEY CO-
236 PM MDT FRI JUL 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MESA COUNTY UNTIL
300 PM MDT...

AT 234 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
JUST WEST OF GLADE PARK...OR 12 MILES SOUTHWEST OF GRAND JUNCTION...
MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND TORRENTIAL DOWNPOURS WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GLADE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3892 10883 3903 10887 3908 10869 3898 10861
TIME...MOT...LOC 2034Z 248DEG 12KT 3900 10875

JAM
Local storm report, Jul 25, 2:52 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
252 PM MDT FRI JUL 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             1 SW GLADE PARK         38.99N 108.74W
07/25/2014  E0.75 INCH       MESA               CO   TRAINED SPOTTER

            BRIEF PENNY SIZED HAIL

&&

EVENT NUMBER GJT1401307

TB
Local storm report, Jul 25, 2:53 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
253 PM MDT FRI JUL 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLASH FLOOD      3 SE REDLANDS           39.05N 108.61W
07/25/2014                   MESA               CO   PUBLIC

            NO THOROUGHFARE CANYON AT TABEGUACHE TRAILHEAD HAS
            GREATER THAN 8 INCHES OF WATER FLOWING THROUGH IT.

&&

EVENT NUMBER GJT1401308

JM
Local storm report, Jul 25, 3:07 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
307 PM MDT FRI JUL 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HEAVY RAIN       2 SE REDLANDS           39.06N 108.61W
07/25/2014  M1.14 INCH       MESA               CO   NWS EMPLOYEE

            HEAVY RAINFALL CONTINUES. TOTAL SO FAR IN AN HOUR AND A
            HALF.

&&

EVENT NUMBER GJT1401309

JM

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 8:02 PM MDTSpecial Weather StatementGJTGarfield43 min
Jul 25, 1:49 PM MDTAreal Flood AdvisoryGJTMesa3 hr
Jul 25, 2:14 PM MDTAreal Flood AdvisoryGJTMesa3 hr
Jul 25, 2:36 PM MDTSpecial Weather StatementGJTMesa24 min

Nearby

Flash Flood Warnings in Colorado, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.